# SDR QMLA2019110749082

- Difficulty date: November 4, 2019
- Submitted: November 7, 2019
- Operation: Air carrier
- Aircraft: N407NA
- Make and model: Bell 407
- Aircraft serial: 53592
- Aircraft time: 8,617 hours, 20,561 cycles
- Engine time: 4,089 hours, 10,387 cycles
- System (JASC): 2300 · Communications System
- Part: Vhf Comm
- Part number: 0110106000
- Part serial: 23420794
- Condition: Malfunctioned
- Location: Instrument Panel
- Stage of operation: TO
- How discovered: O
- Nature of condition: B
- Precautionary procedure: O

## Discrepancy

PILOTS REPORT: AT TAKE OFF, THE NUMBER 2 VHF RADIO/GPS SHUT OFF. I WAS UNABLE TO GET IT TO COME BACK ON. BEING FAMILIAR WITH THE MEL (2312-01) I KNEW THAT I ONLY HAD TO HAVE ONE VHF RADIO OPERATIONAL TO CONTINUE MY FLIGHT. AFTER A SHORT DISCUSSION WITH THE CREW, WE DETERMINED TO CONTINUE. APPROXIMATELY 3 MINUTES BEFORE ARRIVAL AT SAGE HOSPITAL, MY NURSE ANNOUNCED THAT HE SMELLED SOMETHING BURNING. A FEW SECONDS LATER THE OTHER NURSE ANNOUNCED THAT SHE COULD ALSO SMELL SOMETHING, BUT COULD NOT IDENTIFY IF IT WAS PLASTIC, ELECTRICAL OR WHAT IT WAS. A FEW SECONDS LATER, I CAUGHT A WIFF OF SOMETHING ODD. NEITHER THE BLOWER NOR THE ENVIRONMENTAL HEATING SYSTEMS WERE TURNED ON. I CHECKED ALL ENGINE INSTRUMENTS. THERE WERE NO ABNORMAL INDICATIONS. THE CREW IN BACK BEGAN FEELING AROUND TO SEE IF IT WAS AN EQUIPMENT CHARGER OR ANYTHING ELSE. THEY CONFIRMED THAT NOTHING WAS OBSTRUCTING THE VENT OPENINGS FOR ANY ENVIRONMENTAL SYSTEM. UNABLE TO IDENTIFY THE SOURCE OF THE FUMES, AND WITH THE FAILURE OF A RADIO, WE DETERMINED TO ABORT OUR TRANSPORT DUE TO NOT KNOWING WHAT THE PROBLEM WAS. WE CONTACTED CONTROL AND NOTIFIED THEM THAT WE WERE LANDING AT THE HOSPITAL, BUT WOULD NOT BE TRANSPORTING THE PATIENT, SO THAT THEY COULD ARRANGE FOR A SISTER-CREW TO MAKE THE TRANSPORT. I PERFORMED A NORMAL SHUT DOWN. AFTER SHUT DOWN, I INSPECTED THE ENGINE AND TRANSMISSION COMPARTMENTS AND THE AFT STORAGE AREA. I COULD NOT LOCATE ANY SOURCE OF FUMES. I CONTACTED MAINTENANCE. MAINTENANCE COULD NOT LOCATE A SOURCE OF THE FUMES. THEY WERE ABLE TO CLEAN THE CONNECTORS ON THE RADIO AND GOT IT WORKING. WE RETURNED TO BASE WITHOUT INCIDENT.
